Geriatrics Jason's Family Medicine Review Case
An 82-year-old male patient presents to your office for confusion. His wife reports that he was in his usual state of health until 3 days ago. At that time, he developed abdominal pain and felt feverish. He then began to have a dry, hacking cough. On examination his temperature is 100.3°F and blood pressure is 118/56.
He is pale and lethargic but in no acute distress. He is oriented to person only. Other than mild upper abdominal tenderness, there are no additional findings on exam.
You obtain a number of tests. The chest radiograph shows a left lower lobe consolidation. The abdominal film shows a nonspecific bowel gas pattern. The white blood cell count is 12,700/mm3, blood urea nitrogen 36 mg/dL, creatinine 1.5 mg/dL, and glucose 150 mg/dL.
The remainder of the blood counts and chemistries are normal. With the exception of trace ketones, the urinalysis
is within normal limits. Cultures will not be available for at least 24 hours. The ECG shows normal sinus rhythm.
With the available information, you decide to admit this patient for treatment of delirium due to pneumonia and dehydration. You are called in the middle of the night for agitated behavior and noncompliance with nursing care. The
patient has pulled out his IV and struck a nurse.
You appropriately prescribe which of the following interventions?
A) Administer haloperidol 0.5 mg PO.
B) Administer haloperidol 1 mg IV.
C) Apply physical restraints.
D) Administer morphine 5 mg IV.
Haloperidol is never given IV for the treatment of delirium, it is either PO or IM. Besides he pulled his IV lines out so there is no route to give the drug is it?
C is always wrong unless the pt is belligerent and is a treat to others.
D is wrong because Morphine is not used in Delirium
|The above post was thanked by:|
The correct answer is A. Agitated delirium should be
treated quickly, and haloperidol is the treatment of
choice. Most of the time, delirium does not require
pharmacologic treatment. However, this patient is at
risk of harming himself and others because of his agitated
delirium, so some action must be taken. Agitated
delirium causes physiologic and psychologic stress on
the patient, results in interference with medical care,
and portends a poorer prognosis. The incidence of
delirium in hospitalized patients of all ages is 30%, and
the incidence in postoperative patients may approach
50%. In older patients, drug clearance decreases, so
low doses of antipsychotic medication should be
administered initially. (Start low and go slow.) Increasing
doses of oral haloperidol can be given every 30
minutes if the patient continues to have agitation.
Answer B is incorrect because IV haloperidol is associated
with QT prolongation
; PO or IM haloperidol
is preferred. Answer C is incorrect; physical restraints
may lead to patient injury and may worsen delirium.
Restraints should only be applied when absolutely necessary
and for as short a duration as possible. Answer D
is incorrect because we have no reason to believe the
patient is in pain. However, pain can certainly result in
agitation, so keep it in mind.
Jasons Family Practice, pg 723
|Internal-Medicine-, Psychiatry-, Step-3-Questions|
|Thread Tools||Search this Thread|
|Thread||Thread Starter||Forum||Replies||Last Post|
|Swanson's Family practice review||Tenesmus83||USMLE Step 3 Forum||1||02-27-2012 02:25 PM|
|Internal Medicine and Family Medicine in the same hospital?||geof1||IMG Residency Match Forum||1||08-31-2011 07:37 PM|
|family medicine rotation||usmleman2020||USMLE Step 1 Forum||2||08-19-2011 06:03 AM|
|Family medicine scores||akfarag||IMG Residency Match Forum||1||04-21-2011 08:34 AM|
|Family Medicine Electives||svmle||USCE & Clinical Rotations||4||12-31-2010 10:23 AM|